Limits...
Alveolar Rhabdomyosarcoma in a 69-Year-Old Woman Receiving Glucagon-Like Peptide-2 Therapy.

Zyczynski LE, McHugh JB, Gribbin TE, Schuetze SM - Case Rep Oncol Med (2015)

Bottom Line: Though a causative relationship is unlikely between the peptide and ARMS due to the brief time course between teduglutide therapy and sarcoma diagnosis, neoplastic growth may have been accelerated by the GLP-2 analog, causing release of IGF-1.The transmembrane receptor for IGF-1 is frequently overexpressed in ARMS and is implicated in cell proliferation and metastatic behavior.This case describes a rare incidence of metastatic alveolar rhabdomyosarcoma in a sexagenarian and possibly the first case reported associated with the use of teduglutide.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, University of Michigan Health System, 1500 E. Medical Center Drive, Ann Arbor, MI 48109, USA.

ABSTRACT
A 69-year-old woman was diagnosed with alveolar rhabdomyosarcoma (ARMS) of the nasopharynx. She has a history of catastrophic thromboembolic event in the abdomen that caused short-gut syndrome and dependence on total parenteral nutrition (TPN) twelve hours per day. She was treated for short-gut syndrome with teduglutide, a glucagon-like peptide-2 (GLP-2) analog, which led to reduction of TPN requirements. However, a few months later, she developed metastatic alveolar rhabdomyosarcoma. Though a causative relationship is unlikely between the peptide and ARMS due to the brief time course between teduglutide therapy and sarcoma diagnosis, neoplastic growth may have been accelerated by the GLP-2 analog, causing release of IGF-1. The transmembrane receptor for IGF-1 is frequently overexpressed in ARMS and is implicated in cell proliferation and metastatic behavior. This case describes a rare incidence of metastatic alveolar rhabdomyosarcoma in a sexagenarian and possibly the first case reported associated with the use of teduglutide. Teduglutide was discontinued due to a potential theoretical risk of acceleration of sarcoma growth, and the patient's rhabdomyosarcoma is in remission following sarcoma chemotherapy.

No MeSH data available.


Related in: MedlinePlus

Images from computed tomography scanning prior to starting chemotherapy and after three cycles, showing resolution of left nasopharyngeal mass.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4525456&req=5

fig2: Images from computed tomography scanning prior to starting chemotherapy and after three cycles, showing resolution of left nasopharyngeal mass.

Mentions: Once the diagnosis was established, teduglutide was discontinued due to the potential risk of acceleration of neoplastic growth. The patient began combination chemotherapy with doxorubicin, vincristine, and cyclophosphamide. Early cycles were complicated by neutropenic fever, oral stomatitis, and pancytopenia; all toxicities were managed with supportive measures and the patient completed a total of 9 months of therapy. Positron-emission tomography-CT scan after 3 cycles of chemotherapy showed dramatic improvement in multiple FDG-avid lesions, consistent with response to therapy. Rhinorrhea and nasal congestion resolved, and multiple masses including the left nasopharyngeal sarcoma regressed (Figure 2). After 9 months of chemotherapy, the patient had a clinical and radiographic complete response.


Alveolar Rhabdomyosarcoma in a 69-Year-Old Woman Receiving Glucagon-Like Peptide-2 Therapy.

Zyczynski LE, McHugh JB, Gribbin TE, Schuetze SM - Case Rep Oncol Med (2015)

Images from computed tomography scanning prior to starting chemotherapy and after three cycles, showing resolution of left nasopharyngeal mass.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4525456&req=5

fig2: Images from computed tomography scanning prior to starting chemotherapy and after three cycles, showing resolution of left nasopharyngeal mass.
Mentions: Once the diagnosis was established, teduglutide was discontinued due to the potential risk of acceleration of neoplastic growth. The patient began combination chemotherapy with doxorubicin, vincristine, and cyclophosphamide. Early cycles were complicated by neutropenic fever, oral stomatitis, and pancytopenia; all toxicities were managed with supportive measures and the patient completed a total of 9 months of therapy. Positron-emission tomography-CT scan after 3 cycles of chemotherapy showed dramatic improvement in multiple FDG-avid lesions, consistent with response to therapy. Rhinorrhea and nasal congestion resolved, and multiple masses including the left nasopharyngeal sarcoma regressed (Figure 2). After 9 months of chemotherapy, the patient had a clinical and radiographic complete response.

Bottom Line: Though a causative relationship is unlikely between the peptide and ARMS due to the brief time course between teduglutide therapy and sarcoma diagnosis, neoplastic growth may have been accelerated by the GLP-2 analog, causing release of IGF-1.The transmembrane receptor for IGF-1 is frequently overexpressed in ARMS and is implicated in cell proliferation and metastatic behavior.This case describes a rare incidence of metastatic alveolar rhabdomyosarcoma in a sexagenarian and possibly the first case reported associated with the use of teduglutide.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, University of Michigan Health System, 1500 E. Medical Center Drive, Ann Arbor, MI 48109, USA.

ABSTRACT
A 69-year-old woman was diagnosed with alveolar rhabdomyosarcoma (ARMS) of the nasopharynx. She has a history of catastrophic thromboembolic event in the abdomen that caused short-gut syndrome and dependence on total parenteral nutrition (TPN) twelve hours per day. She was treated for short-gut syndrome with teduglutide, a glucagon-like peptide-2 (GLP-2) analog, which led to reduction of TPN requirements. However, a few months later, she developed metastatic alveolar rhabdomyosarcoma. Though a causative relationship is unlikely between the peptide and ARMS due to the brief time course between teduglutide therapy and sarcoma diagnosis, neoplastic growth may have been accelerated by the GLP-2 analog, causing release of IGF-1. The transmembrane receptor for IGF-1 is frequently overexpressed in ARMS and is implicated in cell proliferation and metastatic behavior. This case describes a rare incidence of metastatic alveolar rhabdomyosarcoma in a sexagenarian and possibly the first case reported associated with the use of teduglutide. Teduglutide was discontinued due to a potential theoretical risk of acceleration of sarcoma growth, and the patient's rhabdomyosarcoma is in remission following sarcoma chemotherapy.

No MeSH data available.


Related in: MedlinePlus